Heart cells in culture were used to clarify whether furosemide or digoxin cause thiamine deficiency and if so, by what mechanism. The intracellular level of thiamine pyrophosphate gradually decreased, with a half-life of 16-19 days, after treatment of cardiac cells with furosemide or digoxin. When thiamine was excluded from the growth medium, thiamine pyrophosphate levels gradually decreased, with a half-life of 5-6 days. No additive effect was observed in the presence of the above drugs when thiamine was excluded from the medium. Thiamine uptake by cardiac cells grown in a thiamine-free medium for 7 days decreased significantly in the presence of furosemide or digoxin. The effect of furosemide or digoxin on thiamine uptake was found to be dose dependent. Co-administration of furosemide and digoxin to the cardiac cell cultures resulted in an additive effect on thiamine uptake. Our results demonstrate that furosemide and digoxin inhibit thiamine uptake by cardiac cells in culture and may therefore cause thiamine deficiency in patients undergoing chronic treatment with these drugs.